Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 368, NWS Dodge City, KS

August 8, 2018Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2018, 12:06 PM CDT for Trego County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 12:06 PM CDT (17:06 UTC)
Expired
Aug 8, 2018, 12:40 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:06 PM CDTHAIL 0.756 Nne Collyer, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS53 KDDC 081706
SVRDDC
KSC195-081800-
/O.NEW.KDDC.SV.W.0368.180808T1706Z-180808T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1206 PM CDT WED AUG 8 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Trego County in west central Kansas...

* Until 100 PM CDT.

* At 1206 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Voda, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wakeeney, Collyer and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9975 3894 9998 3906 10015 3913 10015
TIME...MOT...LOC 1706Z 313DEG 9KT 3913 10008 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
377 
WWUS53 KDDC 081725
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1225 PM CDT WED AUG 8 2018

KSC195-081800-
/O.CON.KDDC.SV.W.0368.000000T0000Z-180808T1800Z/
Trego KS-
1225 PM CDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHWESTERN TREGO COUNTY...

At 1225 PM CDT, a severe thunderstorm was located near Voda, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wakeeney, Collyer and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9998 3906 10015 3913 10015 3913 9975
TIME...MOT...LOC 1725Z 329DEG 9KT 3909 10005 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
934 
WWUS53 KDDC 081740
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1240 PM CDT WED AUG 8 2018

KSC195-081749-
/O.CAN.KDDC.SV.W.0368.000000T0000Z-180808T1800Z/
Trego KS-
1240 PM CDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3894 9998 3906 10015 3913 10015 3913 9975
TIME...MOT...LOC 1738Z 313DEG 9KT 3907 10002 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:58 AM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 8, 5:58 AM CDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
558 AM CDT Wed Aug 8 2018

...UPDATE TO AVIATION...

.SHORT TERM...(Today and tonight)
Issued at 137 AM CDT Wed Aug 8 2018

Considering the latest radar trends, thunderstorms are likely to
continue across portions of southwest Kansas through the remaining
morning hours as a weak upper level shortwave drops southeast out of
the Colorado Rockies into the panhandles of Oklahoma and Texas
early in the period...and interacting with the remnants of a near
stationary frontal boundary stretching from southeast Colorado
into the aforementioned panhandles region. With the same general
set up continuing from yesterday, a few isolated to widely
scattered showers/thunderstorms will be possible again this
afternoon as a another series of H5 vort maxima transition
southward across the high plains in conjunction with steepening
low/mid level lapse rates and ample instability present across the
region. As for temperatures, little change is expected to the
general air mass across the region today so look for highs to
reach the mid to upper 80s(F) once again this afternoon with a few
lower 90s(F) possible in some locations. Look for lows back down
into the 60s(F) tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 202 AM CDT Wed Aug 8 2018

After a brief break Thursday, precip chances return to portions of
western and central Kansas early Friday as a weak upper level
shortwave trough drops southward out of the Dakotas into the Central
Plains. Although the flow aloft will remain rather weak, surface
dewpoints in the 60s(F) will help provide enough instability to
support potential thunderstorm development as a weak frontal
boundary attendant to the shortwave trough edges slowly southward
into Kansas. Otherwise, generally drier conditions are expected
through the weekend as ridging building across the Intermountain
West shifts eastward into the Northern Plains. Relatively seasonal
temperatures will persist through the weekend as the ridging aloft
mentioned earlier moves out into the Northern Plains. Should see
highs ranging from the mid and upper 80s(F) to possibly the lower
90s(F) each day through the early part of the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 550 AM CDT Wed Aug 8 2018

Showers and isolated thunderstorms will continue to drift southeast
across southwest Kansas through mid to late morning...potentially
affecting KGCK, KLBL, and possibly KDDC. Periods of isolated to
widely scattered thunderstorms will be possible again this afternoon,
possibly affecting the vicinity of all terminals with any convection
expected to dissipate toward evening. Winds will remain relatively
light and variable as surface high pressure shifts slowly eastward
across the Central Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  64  89  65 /  20  20  10  10
GCK  85  63  88  63 /  20  20  10  10
EHA  85  62  88  63 /  20  30  10  10
LBL  86  63  89  64 /  30  30  10  10
HYS  88  65  91  66 /  30  20   0  10
P28  88  66  91  68 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Aug 8, 3:27 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Wed Aug 8 2018

KSZ030-031-043>046-061>066-074>081-084>090-090830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Wed Aug 8 2018 /227 AM MDT Wed Aug 8 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible across
southwest and portions of central Kansas this afternoon through
this evening. The main threat will be up to quarter size hail and
wind gusts up to 60 mph. Locally heavy rainfall is possible as
well increasing the potential for localized flooding.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 8, 11:57 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 AM CDT WED AUG 8 2018

KSZ030-081745-
Trego KS-
1157 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Collyer, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 9992 3908 10015 3913 10015 3913 9978
TIME...MOT...LOC 1656Z 295DEG 11KT 3915 10010

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:41 PM CDTSpecial Weather StatementDDCFinney49 min
Aug 8, 11:57 AM CDTSpecial Weather StatementDDCTrego48 min
Aug 8, 12:38 PM CDTSpecial Weather StatementDDCEllis52 min
Aug 8, 2:14 PM CDTSpecial Weather StatementDDCStanton61 min
Aug 8, 2:37 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton30 min
Aug 8, 2:59 PM CDTSpecial Weather StatementDDCScott61 min
Aug 8, 3:10 PM CDTSpecial Weather StatementDDCStanton65 min
Aug 8, 3:15 PM CDTSpecial Weather StatementDDCScott60 min
Aug 8, 3:37 PM CDTSpecial Weather StatementDDCHamilton68 min
Aug 8, 3:40 PM CDTSpecial Weather StatementDDCScott65 min
Aug 8, 3:43 PM CDTSpecial Weather StatementDDCStanton47 min
Aug 8, 4:20 PM CDTSpecial Weather StatementDDCKearny55 min
Aug 8, 4:50 PM CDTSpecial Weather StatementDDCBarber40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.